Pennsylvania, 2013

Winter Weather in Pennsylvania, December 24 to 25, 2013

December 24 to 25, 2013 · NWS PHI · 3 events in 3 counties and zones

A series of snow showers associated with an upper air disturbance dropped 1 to 3 inches of snow across the Poconos and eastern sections of the Lehigh Valley during the late afternoon and evening of the 24th. Coupled with below freezing temperatures and poor visibilities, this caused slippery traveling conditions on untreated roadways.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of snow showers associated with an upper air disturbance dropped 1 to 3 inches of snow across the Poconos and eastern sections of the Lehigh Valley during the late afternoon and evening of the 24th. Coupled with below freezing temperatures and poor visibilities, this caused slippery traveling conditions on untreated roadways.

Representative snowfall included 3.0 inches in Albrightsville (Carbon County), 2.9 inches in Tobyhanna (Monroe County), 2.3 inches in Weatherly (Carbon County), 2.0 inches in Bushkill Township (Northampton County), 1.9 inches in Palmerton (Carbon County), 1.5 inches in Pocono Summit (Monroe County), 1.1 inches in Bowmanstown (Carbon County) and 1.0 inch in Easton (Northampton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 3:15 PM EST, 45 minutes earlier.

Area forecast discussion, Dec 24, 3:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EST TUE DEC 24 2013

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT, THEN MOVE OFF THE
COAST WEDNESDAY AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM NORTH
OF THE AREA MOVING EAST WILL DRAG A COLD FRONT ACROSS THE REGION
LATE THURSDAY AFTERNOON. HIGH PRESSURE IS THEN EXPECTED INTO SUNDAY
BEFORE ANOTHER COLD FRONT CROSSES THE AREA LATER SUNDAY. MORE HIGH
PRESSURE AND COLDER TEMPERATURES ARE EXPECTED FOR THE FIRST PART OF
NEXT WEEK.
&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SNOW SHOWERS ARE BEGINNING TO SPREAD ACROSS THE NORTHWESTERN AND FAR
NORTHERN PORTIONS OF THE CWA. THE WINDOW OF OPPORTUNITY FOR SNOW
WILL BE RATHER BRIEF...GENERALLY BEFORE 03Z...BEFORE WIDESPREAD
SUBSIDENCE TAKES OVER AS THE SHORT WAVE RIDGE BEGINS TO APPROACH THE
REGION. HIGH RES MODELS AND RADAR TRENDS STILL DEPICT THE BETTER
CHANCES FOR SNOW TO THE NORTH OF THE CWA...BUT STILL ACCUMULATIONS
UP TO AN INCH ARE POSSIBLE.

THE TIGHT PRESSURE GRADIENT WILL RESULT IN GUSTY WINDS THROUGH AT
LEAST 06Z...UNTIL THE HIGH BEGINS TO SETTLE IN AND THE PRESSURE
GRADIENT DECREASES. AS A RESULT OF THESE GUSTY WINDS...RADIATIONAL
COOLING WILL BE LIMITED...KEEPING MINS GENERALLY IN THE 20S ALONG
THE COAST TO THE LOWER TEENS IN THE MOUNTAINS.
&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
FOR CHRISTMAS DAY...UNDER THE INFLUENCE OF THE RIDGE ALOFT AND HIGH
PRESSURE AT THE SURFACE...WINDS WILL BE LIGHT THROUGH THE DAY. WITH THE
COLD AIR MASS ENTRENCHED OVER THE REGION...HIGHS WILL STAY BELOW
FREEZING EXCEPT FOR LOCATIONS ALONG THE COAST...OR ABOUT 10 TO 15
DEGREES BELOW NORMAL FOR CHRISTMAS DAY.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE CENTERED OVER NORTHERN NEW ENGLAND CHRISTMAS
EVENING WILL MOVE OFFSHORE WEDNESDAY NIGHT. THIS WILL ALLOW ANOTHER
COLD FRONT TO CROSS THE REGION THURSDAY AFTERNOON, ACCOMPANIED BY A
FEW LIGHT SNOW SHOWERS AND RAIN SHOWERS, MAINLY IN THE NORTHERN
THIRD OF THE CWA.  THIS PRECIPITATION SHOULD END AROUND SUNSET AS
SURFACE HIGH PRESSURE FROM THE TENNESSEE RIVER VALLEY BUILDS EAST,
THEN DOMINATES THE WEATHER FOR OUR AREA INTO SUNDAY. THE NEXT COLD
FRONT, ASSOCIATED WITH LOW PRESSURE MOVING THROUGH SOUTHEASTERN
CANADA, IS EXPECTED TO CROSS THE CWA IN THE SUNDAY AFTERNOON TO
SUNDAY NIGHT TIME FRAME, BUT FROM THIS VANTAGE POINT, IT LOOKS LIKE
ANY SNOW ACTIVITY WILL BE LIGHT AND CONFINED MAINLY TO THE SOUTHERN
POCONOS, LEHIGH VALLEY, AND NORTHERN NEW JERSEY. THE GFS INTENSIFIES
A LOW ALONG THIS FRONT WELL OFFSHORE, BUT THE ECMWF KEEPS THE FRONT
AND THE LOW CLOSER TO SHORE, BRINGING RAIN TO OUR EASTERN SECTIONS.
WE WENT WITH THE GFS SOLUTION RIGHT NOW FOR CONTINUITY, BUT THE
SENSIBLE WEATHER IN THE SUNDAY MORNING TO MONDAY MORNING TIME FRAME
IS SUBJECT TO CHANGE. THEN MORE DRY WEATHER IS EXPECTED LATER MONDAY
AND TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.

A LOOK AT THE H5 FLOW THROUGH THE EXTENDED PERIOD PROVIDES A GOOD
INDICATION OF WHAT THE TEMPERATURE REGIME MIGHT LOOK LIKE FROM
WEDNESDAY NIGHT THROUGH TUESDAY. A SLIGHT MODERATION TO NORMAL
TEMPERATURES IS EXPECTED ON THURSDAY AS A MID-LEVEL TROUGH MOVING
THROUGH THE OHIO RIVER VALLEY BRINGS A SOUTHERLY FLOW TO THE
REGION.  ONCE THIS TROUGH MOVES EAST, A NORTHWESTERLY FLOW BECOMES
ESTABLISHED. HOWEVER, THE SOURCE REGION FOR THIS FLOW IS THE PACIFIC
OCEAN, NOT CENTRAL CANADA, SO TEMPERATURES ARE EXPECTED TO HOVER
NEAR NORMAL FRIDAY AND SATURDAY, THE RISE ABOVE NORMAL ON SUNDAY AS
THE FLOW BECOMES SOUTHWESTERLY AHEAD OF THE NEXT TROUGH MOVING IN
FROM THE WEST. THEN BELOW-NORMAL TEMPERATURES ARE EXPECTED ON MONDAY
AS THIS NEXT TROUGH MOVES EAST, WITH MUCH BELOW NORMAL TEMPERATURES
POSSIBLE FOR NEW YEARS EVE AND NEW YEARS DAY.
&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A FEW SHSN COULD AFFECT KABE AND KRDG THROUGH 00Z...LIMITING VIS AND
CIGS TO MVFR FOR A BRIEF PERIOD...LESS THAN AN HOUR. OTHERWISE VFR
CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. MID LEVEL CLOUDS OF
SCT TO BKN050 WILL MOVE OUT AFTER 00Z...LEAVING ONLY HIGH
CLOUDS...SCT200 FOR THE REMAINDER OF THE TAF PERIOD.

GUSTY NW WINDS WITH GUSTS NEAR 25KT WILL BE POSSIBLE THROUGH
08Z...UNTIL HIGH PRESSURE BUILDS INTO THE REGION LEADING TO LIGHT
WINDS...GENERALLY LESS THAN 10KT...FOR THE REMAINDER OF THE TAF
PERIOD.

OUTLOOK...
WED NIGHT...VFR CONDITIONS EXPECTED.
THU...MOSTLY VFR. A FEW SNOW SHOWERS PSBL ACROSS THE NRN AREAS.
THU NIGHT THRU SAT NIGHT...MOSTLY VFR.
SUN...MOSTLY VFR. A FEW RAIN OR SNOW SHOWERS PSBL ACROSS THE NRN
AREAS.
&&

.MARINE...
SEAS ARE CURRENTLY 5 FEET AT BUOY 44009 AND WINDS ARE GUSTING TO 13
KT AT BUOY 44065. THOUGH IT IS MARGINAL SCA CONDITIONS
CURRENTLY...WINDS ARE EXPECTED TO INCREASE SHORTLY...AND WILL STAY
GUSTY THROUGH EARLY CHRISTMAS MORNING...THUS THE SCA REMAINS IN
EFFECT THROUGH 6 AM EST ON ALL FORECAST WATERS. A GUST OR TWO TO
34KT CAN NOT BE RULED OUT THIS EVENING...BUT GENERALLY GUSTS AROUND
30KT ARE EXPECTED THIS EVENING THROUGH THE VERY EARLY MORNING HOURS
CHRISTMAS DAY. WINDS WILL DECREASE QUICKLY BETWEEN 6 AND 9 AM TOMORROW.

OUTLOOK...
WED NIGHT THRU SAT NIGHT...SUB-SCA CONDITIONS EXPECTED.
SUN AND MON...WINDS AND SEAS WILL BUILD ON THE WATERS ON SUN. A
SMALL CRAFT FLAG MAY BE NEEDED, PERHAPS CONTINUING INTO MON.
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST WEDNESDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS...MIKETTA
NEAR TERM...IOVINO/JOHNSON
SHORT TERM...IOVINO/JOHNSON
LONG TERM...MIKETTA
AVIATION...IOVINO/JOHNSON/MIKETTA
MARINE...IOVINO/JOHNSON/MIKETTA
Hazardous weather outlook, Dec 24, 3:17 PM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EST TUE DEC 24 2013

NJZ001-007>010-PAZ054-055-060>062-101-103-105-252030-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS-
317 PM EST TUE DEC 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BAND OF ACCUMULATIVE SNOW SHOWERS IS POSSIBLE LATE TODAY INTO THIS
EVENING...ESPECIALLY IN THE VICINITY OF INTERSTATE 80 AND NORTHWARD.
ANY SNOW ACCUMULATIONS SHOULD BE GENERALLY LESS THAN ONE INCH BUT
WOULD BE ENOUGH TO CAUSE SLIPPERY TRAVEL AND LOWER VISIBILITIES AT
TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-102-104-106-
252030-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
317 PM EST TUE DEC 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-252030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
317 PM EST TUE DEC 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Monroe

When
December 24, 4:00 PM EST to December 25, 12:00 AM EST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Carbon

When
December 24, 4:00 PM EST to December 25, 12:00 AM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
December 24, 6:00 PM EST to 10:00 PM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487181, 487182, 487183.